Illinois, 2011

Winter Weather in Illinois, February 24 to 25, 2011

February 24 to 25, 2011 · NWS DVN · 2 events in 2 counties and zones

Low pressure tracked from eastern Oklahoma to northern Arkansas and then into the Ohio Valley on February 24-25, 2011. This storm system spread snow, briefly heavy, across portions of southeast Iowa, western Illinois and extreme northeast Missouri.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Low pressure tracked from eastern Oklahoma to northern Arkansas and then into the Ohio Valley on February 24-25, 2011. This storm system spread snow, briefly heavy, across portions of southeast Iowa, western Illinois and extreme northeast Missouri. Snow accumulations of 3 to 5 inches were common in those areas. The highest amount reported was 5.0 inches near Cantril, Iowa in Van Buren county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 24, 7:18 PM CST, 42 minutes earlier.

Area forecast discussion, Feb 24, 7:18 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
718 PM CST THU FEB 24 2011

.UPDATE...
SENT UPDATE TO LOWER SNOW AMOUNTS. FIRST PROBLEM IS MASSIVE DRY
WEDGE SEEN ON KDVN 00Z RAOB AND STRENGTHENING LOW LEVEL NORTHEAST
WINDS... WHICH HAS KEPT SNOW AT BAY FOR MUCH OF THE AREA. HAVE
BEEN SEEING SNOW INCREASE FROM NEAR TO SOUTH OF KCID TO KAWG IN
REGION OF STRONG 600 MB FRONTOGENETICAL FORCING... AND SOME MOSTLY
LIGHTER SNOW INTO SOUTHEAST IA AND NORTHEAST MO AHEAD OF 850 MB
AND 700 MB LOWS IN PERSISTENT WARM ADVECTION. PROBLEM THERE IS
TEMPS HAVE BEEN AT OR JUST ABOVE FREEZING MARK THUS SNOW UNLESS
HEAVY HAS BEEN MELTING OR COMPACTING IF ANY ACCUM. ANOTHER PROBLEM
IS MAIN MOIST CONVEYOR EXPECTED TO FEED SIGNIFICANT SNOWFALL
CONTINUES SHIFTING EASTWARD THROUGH DOWNSTATE IL... AS SUPPORTED
BY PRESSURE FALLS... AND NOT MOVING NORTWARD THUS CWA IS MISSING
THE STRONGEST MOISTURE FEED. EVEN SO... WILL SEE SNOW MOST OF
AREA BETWEEN COMBINATION OF MID LEVEL FRONTOGENESIS AND DEFORMATION
SWEEPING THROUGH SOUTHEAST 1/2 TO 2/3 OF CWA... WITH SNOW MODERATE
TO LOCALLY HEAVY AT TIMES. BUT DUE TO SLOWER ONSET...BETTER MOISTURE
AND DYNAMICS SOUTH...HAVE LOWERED SNOW AMOUNTS AND WILL BE WATCHING
TRENDS FOR NEEDING TO POSSIBLY LOWER SOME MORE. INCREASINGLY
CONCERNED THAT COMBINATION OF VERY DRY AIR 900-700 MB AND WEAKENING
MID LEVEL FRONTOGENESIS MAY RESULT IN NOT MUCH IN WAY OF SNOW
FOR AREAS FROM QUAD CITIES NORTHEASTWARD. HAVE CANCELLED ADVISORY
FOR CARROLL COUNTY. RADAR TRENDS BEARING OUT THE SNOW/NO SNOW LINE
FROM JUST NORTH OF KCID AIRPORT TO NEAR KFEP.   ..05..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY UNTIL 6 AM CST FRIDAY FOR CEDAR-CLINTON-
     IOWA-JOHNSON-KEOKUK-LOUISA-MUSCATINE-SCOTT-WASHINGTON.

     WINTER STORM WARNING UNTIL 6 AM CST FRIDAY FOR DES MOINES-HENRY
     IA-JEFFERSON-LEE-VAN BUREN.

IL...WINTER WEATHER ADVISORY UNTIL 6 AM CST FRIDAY FOR BUREAU-HENRY
     IL-MERCER-PUTNAM-ROCK ISLAND-WHITESIDE.

     WINTER STORM WARNING UNTIL 6 AM CST FRIDAY FOR HANCOCK-HENDERSON-
     MCDONOUGH-WARREN.

MO...WINTER STORM WARNING UNTIL 6 AM CST FRIDAY FOR CLARK-SCOTLAND.

&&

05
Hazardous weather outlook, Feb 24, 7:31 PM CST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
731 PM CST THU FEB 24 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-251645-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
731 PM CST THU FEB 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TONIGHT

SNOW WILL CONTINUE TO DEVELOP OVER MUCH OF THE OUTLOOK AREA
ALONG AND SOUTHEAST OF A CEDAR RAPIDS IOWA...TO FREEPORT
ILLINOIS LINE. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE
AREA NEAR INTERSTATE 80 TO JUST NORTH OF HIGHWAY 34... WHERE
1 TO 4 INCHES IS LIKELY WITH THE HIGHER AMOUNTS SOUTH OF INTERSTATE
80. A WINTER STORM WARNING IS IN EFFECT FOR AREAS ALONG AND
SOUTH OF HIGHWAY 34...WHERE 4 TO 6 INCHES OF SNOW IS LIKELY WITH
HIGHEST AMOUNTS IN PORTIONS OF NORTHEAST MISSOURI AND WEST CENTRAL
ILLINOIS. NORTHEAST WINDS WILL INCREASE TO 15 TO 25 MPH TONIGHT
AND WILL BRING SOME LOCALIZED BLOWING AND DRIFTING OF THE SNOW.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE SNOW WILL BE POSSIBLE LATE FRIDAY INTO SATURDAY AS ANOTHER
WEATHER SYSTEM MOVES ACROSS PORTIONS OF THE MIDWEST. SNOW AMOUNTS
ARE STILL UNCERTAIN AT THIS TIME...BUT THE LATEST INDICATIONS
SUGGEST THAT LIGHT SNOW ACCUMULATIONS OF A COUPLE OF INCHES ARE
POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA BY SATURDAY AFTERNOON.

AN ACTIVE WEATHER PATTERN WILL LEAD TO ANOTHER POTENTIALLY MAJOR
STORM SYSTEM WHICH COULD PRODUCE SIGNIFICANT AMOUNTS OF RAIN...
FREEZING RAIN OR SNOW IN THE OUTLOOK AREA SUNDAY INTO MONDAY. THE
STORM TRACK AND AMOUNTS OF EACH TYPE OF PRECIPITATION WITH THIS
SYSTEM ARE STILL UNCERTAIN AT THIS TIME. STAY TUNED TO LATER
FORECASTS AND UPDATES CONCERNING THIS LATE WEEKEND STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL AMOUNTS OF AN INCH
OR MORE TO THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Hancock

When
February 24, 8:00 PM CST to February 25, 2:00 AM CST
Where
Hancock forecast zone
Reported by
CoCoRaHS
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

A CoCoRaHS observer measured 5.2 inches of snow about 6 miles southeast of Warsaw.

Winter Weather, McDonough

When
February 24, 9:00 PM CST to February 25, 3:30 AM CST
Where
McDonough forecast zone
Reported by
Trained Spotter
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

A trained spotter reported 3.0 inches of snow at Adair.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286736, 286737.